Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 221, NWS Wichita, KS

July 12, 2025Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 12, 2025, 5:34 PM CDT for Wilson County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2025, 5:34 PM CDT (22:34 UTC)
Expired
Jul 12, 2025, 6:00 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Wilson County, KS

The radar

The Wichita radar (KICT), 150 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2025-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2025-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:31 PM CDT, 4 hours 3 minutes earlier. Its key messages:

  • Showers and storms possible this afternoon through tonight, especially across south and southeast Kansas.
  • Below-normal high temperatures through Sunday, then a slight warming trend to start the week.
  • Opportunities for rain continue through the next seven days, with the best chances appearing mid to late week.
Area forecast discussion, Jul 12, 1:31 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
131 PM CDT Sat Jul 12 2025

.KEY MESSAGES...

- Showers and storms possible this afternoon through tonight,
  especially across south and southeast Kansas.

- Below-normal high temperatures through Sunday, then a slight
  warming trend to start the week.

- Opportunities for rain continue through the next seven days,
  with the best chances appearing mid to late week.

&&

.DISCUSSION...
Issued at 130 PM CDT Sat Jul 12 2025

Water vapor imagery and RAP analysis indicate a mid/upper shortwave
moving through the Central Plains with a vort max situated over
central Kansas. The resultant MCS partially decayed over southern
portions of the state late this morning and brought showers and a
few rumbles of thunder to the area early this afternoon. As it moves
eastward, the remnant MCV is expected to encounter ample, weakly-
capped surface instability later this afternoon, which should
continue to promote shower and thunderstorm development. Currently
thinking areas generally along/south of the Kansas Turnpike will see
the best chances for thunderstorm activity while the primary focus
for stronger storms will lie in Oklahoma. As the prior forecast
cycle highlighted, the strongest storms in southeast Kansas will be
capable of marginally-severe wind and small hail given a less
favorable setup than Friday. Per CAM ensembles, the slow-moving
system is progged to exit the southeast corner of the state sometime
Sunday afternoon/evening. Additionally, the slow movement of this
system may support a flooding threat to portions of southern
Kansas as showers and storms train over the area.

PRECIPITATION:

Abundant instability and relatively weak capping will allow for
shower and storm chances to linger over the area through Tuesday,
especially in southeast Kansas. Opportunities for widely scattered
showers and storms will return beginning Tuesday night through
Wednesday as a strengthening surface low develops and rolls in off
the High Plains. Additional frontal passages on Thursday and Friday
will keep rain chances in the forecast to close out the week.

TEMPERATURES:

Below-normal high temperatures (middle 80s to near 90) are expected
for one more day before a warming trend through Tuesday places highs
mostly in the middle to upper 90s. Repeated frontal passages to
close out the week will keep highs near normal (low to middle 90s)
through Saturday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1202 PM CDT Sat Jul 12 2025

Overall VFR conditions are expected at all sites for the next 24
hours. An area of showers with some thunder towards our
southwest is slowly moving northeast and will most likely
impact KICT/KHUT for a few hours this afternoon and a bit later
for KCNU. Winds will be northerly at 10 to 15 kts with a few
higher gusts with the exception of KCNU where lighter winds
should prevail.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...JWK
AVIATION...SGS
Hazardous weather outlook, Jul 12, 1:38 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
138 PM CDT Sat Jul 12 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
138 PM CDT Sat Jul 12 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue to impact parts of central
and south central Kansas this afternoon, with locally heavy rainfall
possible especially in southern Kansas.

Showers and thunderstorms are expected to make their way into
southeast Kansas later today and last into the overnight hours. The
strongest activity in southeast Kansas could produce gusty winds to
around 50 mph and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will persist through the weekend and into much
of next week. A few strong to severe thunderstorms will be possible
through the period along with locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:29 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson46 min
Jul 11, 7:33 PM CDTSevere Thunderstorm WarningICTButler42 min
Jul 11, 7:38 PM CDTSevere Thunderstorm WarningICTSumner37 min
Jul 11, 7:54 PM CDTSevere Thunderstorm WarningICTAllen, Woodson27 min
Jul 11, 8:08 PM CDTSevere Thunderstorm WarningICTCowley, Sumner37 min
Jul 11, 9:25 PM CDTSevere Thunderstorm WarningICTElk, Wilson35 min
Jul 11, 9:56 PM CDTSevere Thunderstorm WarningICTElk, Montgomery, Wilson54 min
Jul 11, 10:28 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk22 min
Jul 12, 1:57 PM CDTAreal Flood WarningICTSumner3 hr
Jul 12, 2:29 PM CDTAreal Flood WarningICTCowley, Sumner4 hr
Jul 12, 3:09 PM CDTAreal Flood WarningICTCowley4 hr
Jul 12, 3:42 PM CDTAreal Flood WarningICTButler3 hr
Jul 12, 5:56 PM CDTSevere Thunderstorm Warning Considerable damage threatICTAllen, Neosho, Wilson, Woodson49 min
Jul 12, 6:20 PM CDTSevere Thunderstorm Warning Considerable damage threatICTAllen, Neosho26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.